Long-term use of topical corticosteroids (TCS) will not bring with it any significant negative side effects in the treatment of eczema in children.
This is according to research recent published in the journal Pediatric Dermatoloy.
The study looked at 92 children; 70 of whom were in the dermatitis group and using TCS to control their eczema, while 22 were used as a control group.
Parents were convinced to use sufficient amounts of the treatment to almost completely eliminate the eczema symptoms.
TCS use is commonly thought to thin the skin if maintained for a long time.
However, no evidence of this was found in the study. In fact, there was no difference in skin thickness between the two groups.
Gayle Fischer of the University of Sydney commented: "Our results show that normal routine use of TCS does not cause skin thinning, and parents should be reassured.
"We hope that our work will give them the confidence to use TCS safely and effectively."